Illinois, 2010

Winter Weather in Illinois, February 5 to 6, 2010

February 5 to 6, 2010 · NWS PAH · 12 events in 12 counties and zones

A small but intense upper level low pressure system moved southeast across southeast Missouri and western Kentucky. A swath of light to moderate snowfall occurred to the north of the path of the low.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A small but intense upper level low pressure system moved southeast across southeast Missouri and western Kentucky. A swath of light to moderate snowfall occurred to the north of the path of the low. Rain changed to snow during the late afternoon and early evening. From one to three inches of wet snow was common from the Carbondale area north and east. The heaviest amounts of about three inches occurred north of Interstate 64 in the Wabash Valley, including Mount Carmel. The snow fell mostly at temperatures at or above freezing. Road surfaces became slushy or snow-covered, especially lesser travelled roads. Several accidents were reported. Vehicles slid off roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 5, 2:44 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Feb 5, 2:44 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
244 PM CST FRI FEB 5 2010

.DISCUSSION...
NOTE...A DETAILED DISCUSSION ON TONIGHTS WEATHER IS CONTAINED IN
THE AREA FORECAST DISCUSSION THAT WAS ISSUED AT 106 PM CST FRI
FEB 5 2010.

LINGERING COLD AIR ADVECTION STRATOCUMULUS AND SNOW FLURRIES WILL
DIMINISH FROM WEST TO EAST THROUGH THE DAY ON SATURDAY. EVEN THOUGH
ADDITIONAL SNOW ACCUMULATION WILL BE A NON-ISSUE...BRISK NORTH WINDS
KEEP WIND CHILLS ROUTINELY IN THE 20S FOR MOST OF THE DAY.

DEPENDING ON THE AMOUNT OF ANTECEDENT SNOW COVER ON THE GROUND AND CLOUDS
...TEMPERATURES SATURDAY NIGHT MAY BE 1-2 DEGREES TOO COLD.
HOWEVER...I PLAN TO ERR ON THE COLD SIDE DUE TO THE CONTINUED WEAK
COLD/DRY AIR ADVECTION AND EXPECTED REDUCTION OF OPAQUE CLOUD COVER
AND WINDS THROUGH THE EVENING AND OVERNIGHT INTO SUNDAY MORNING.

MAIN CHALLENGE FOR SUNDAY MAXIMUM TEMPERATURES WILL BE THE AMOUNT OF
MIXING AND RETURNING CLOUD COVER. AGAIN...I LEANED TOWARD A SLIGHT
COLDER SOLUTION...UTILIZING A BLEND OF THE GFS/ECMWF/4KM ARW WRF SURFACE
TEMPERATURES.

FOR SUNDAY NIGHT AND BEYOND...ONLY MAJOR ISSUE WILL BE AN UPPER
LEVEL STORM SYSTEM TO IMPACT THE AREA EARLY MONDAY THROUGH TUESDAY
MORNING. WE CONTINUE TO BE IN THE SYNOPTIC BATTLE GROUND BETWEEN
NORTHERN AND SOUTHERN STREAM SYSTEMS...WHICH LEADS TO SOME
CONSIDERABLE DOUBT IN THE MODEL SOLUTIONS...HOWEVER COHERENT THEY
MAY SEEM AT THIS POINT IN TIME. THIS REMAINS A LOW CONFIDENCE
FORECAST. SOMETHING SIGNIFICANT MAY HAPPEN...BUT THE DETAILS ARE
SKETCHY AT BEST AT THIS TIME.

THE 06Z AND 12Z GFS AND 00Z AND 12Z ECMWF ARE IN REASONABLE
AGREEMENT WITH THIS SYSTEM...ALTHOUGH THE TREND IN GENERAL IS FOR A
SLOWER ONSET OF PRECIPITATION AND OCCLUDED FRONTAL PASSAGE. THE
ECMWF CONTINUES TO LEAD THE CHARGE ON THE SLOWING TREND. THE 12Z
GFS AND ECMWF SEEM TO BE HAVING A HARD TIME SPREADING PRECIPITATION
EASTWARD INTO/THROUGH THE AREA SUNDAY NIGHT AND MONDAY. LOOKS LIKE
THE DRY EASTERLY LOW-LEVEL FLOW MAY BE TOUGH TO OVERCOME UNTIL
LATE MONDAY AND IN PARTICULAR MONDAY NIGHT.

ALL GUIDANCE FOR A DAY OR TWO NOW HAS NAILED MONDAY NIGHT AS THE
PRIMARY WET PERIOD FOR OUR AREA...SO HAVE INCREASED POPS AREAWIDE
TO CATEGORICAL LEVELS. IN ADDITION...THE SLOWING TREND HAS RESULTED
IN INCREASED POPS ON TUESDAY...AS DRY AIR IS SLOWER TO PUSH
THROUGH THE AREA BEHIND THE OCCLUDED FRONT.

THE 00Z ECMWF AND 12Z GFS SOUNDINGS INDICATE THAT A GOOD BIT OF
THE EVENT COULD BE RAIN...ESPECIALLY OVER WEST KENTUCKY...WITH A VERY
SIMILAR THERMODYNAMIC PROFILE/EVOLUTION AS WE JUST HAD LAST NIGHT.
THE SLOWER ARRIVAL TIME SHOULD RESULT IN A WARMER SOLUTION...AS
THE AREA WILL BE ABLE TO WARM UP A BIT MORE ON MONDAY. SIMILARLY
IF IT ENDS UP COMING IN SUNDAY NIGHT AND EARLY MONDAY...A
COLDER/SNOWIER SOLUTION WILL LIKELY PREVAIL. ANOTHER FLY IN THE
OINTMENT WILL BE A POTENTIAL COLDER START THAT COULD RESULT FROM
FRESH SNOWPACK FROM THIS EVENINGS SYSTEM.

BASICALLY TRENDED THE WEATHER GRIDS TOWARD AS WARM A SOLUTION AS
POSSIBLE GIVEN COLLABORATIVE CONSTRAINTS. HOWEVER...HAD TO KEEP
NORTHWEST ZONES /PERRYVILLE TO MT VERNON/ ALL SNOW THROUGHOUT THE
EVENT. WENT AHEAD AND USED HPC QPF FOR THE MOST PART...AND THAT
RESULTED IN THAT AREA GETTING AROUND 6 INCHES THROUGH THE EVENT.
THAT TAPERS TO ONE INCH QUICKLY TOWARD THE WABASH AND OHIO RIVERS.

WITH THE SIGNIFICANT AMOUNT OF PRECIPITATION FORECAST...THERE IS
THE POTENTIAL FOR ANOTHER SIGNIFICANT WINTER STORM THROUGHOUT THE
AREA...OR AT LEAST FOR A PORTION OF THE AREA. HOWEVER...AT THIS
TIME THERE ARE MANY FACTORS THAT HAVE TO BE IRONED OUT BEFORE
GETTING TOO EXCITED ABOUT THIS SYSTEM.

TUESDAY NIGHT THROUGH FRIDAY WILL BE WELL BELOW NORMAL FOR
TEMPERATURES...ESPECIALLY IF WE END UP WITH SOME SIGNIFICANT SNOW
PACK. THE FORECAST IS DRY...BUT THERE IS THE POTENTIAL FOR SOME
LIGHT PRECIPITATION AS THE UPPER-LEVEL LOW EVENTUALLY SWINGS
TOWARD OUR NORTHEAST ZONES WEDNESDAY. THERE IS ALSO THE POTENTIAL
FOR MORE ENERGY TO MOVE INTO THE AREA IN NORTHWEST FLOW ALOFT
LATER IN THE WEEK. IT SHOULD BE VERY DRY...SO ANY SUCH CLIPPER
SYSTEMS...ONCE THEIR TRACK AND TIMING ARE PINNED DOWN...ARE NOT
LIKELY TO GENERATE MUCH PRECIPITATION.

&&

.AVIATION...
PREDOMINATELY IFR CIGS WITH VSBYS TRENDING FROM IFR EARLY THIS
MORNING TO MVFR CURRENTLY WITH SOME LOCATIONS...PARTICULARLY
FURTHER SOUTHWEST...REPORTING VFR VSBYS. WILL LIKELY SEE THAT
TREND TRANSLATE NE ACROSS SW INDIANA AT KEVV THIS AFTERNOON BUT
STILL EXPECT MVFR CIGS IN HEAVIER RAIN. THERE WILL BE THE
POSSIBILITY OF BRIEF LIFR CIGS WITH THE TRANSITION TO SNOW THIS
EVENING BUT AM NOT VERY CONFIDENT THEY REMAIN THAT LOW FOR AN
ENTIRE PERIOD. TRANSITION TO SNOW MAY VARY BY A FEW HOURS AND
EXPECT THERE TO BE MORE OF A LULL EARLY THIS EVENING FURTHER EAST
BEFORE PERIOD OF STEADIER SNOW MAKES IT IN. ALLOWED FOR
POSSIBILITY OF LINGERING FLURRIES BUT VSBYS COULD IMPROVE QUICKER
THAN EXPECTED AFTER THE SNOW TAPERS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER WEATHER ADVISORY UNTIL 3 AM CST SATURDAY FOR DAVIESS-
     HENDERSON-UNION KY.

MO...WINTER WEATHER ADVISORY UNTIL 3 AM CST SATURDAY FOR BOLLINGER-
     CAPE GIRARDEAU-CARTER-PERRY MO-WAYNE MO.

IL...WINTER WEATHER ADVISORY UNTIL 3 AM CST SATURDAY FOR EDWARDS-
     FRANKLIN-GALLATIN-HAMILTON-JACKSON-JEFFERSON-JOHNSON-PERRY
     IL-SALINE-UNION IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.

IN...WINTER WEATHER ADVISORY UNTIL 3 AM CST SATURDAY FOR GIBSON-PIKE-
     POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

KES/DRS/AD
Hazardous weather outlook, Feb 5, 5:08 AM CST, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
508 AM CST FRI FEB 5 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
508 AM CST FRI FEB 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

RAIN WILL CHANGE OVER TO SNOW FROM NORTHWEST TO SOUTHEAST ACROSS
THE REGION THIS AFTERNOON INTO EARLY TONIGHT. THIS MAY RESULT IN
SOME WET SNOW ACCUMULATIONS...ESPECIALLY FROM THE MISSISSIPPI RIVER
VALLEY EASTWARD INTO THE LOWER OHIO RIVER VALLEY. PLEASE REFER TO
OUR WINTER WEATHER ADVISORY AND SPECIAL WEATHER STATEMENT FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER ROUND OF SNOW OR RAIN IS FORECAST FOR THE ENTIRE AREA LATE
SUNDAY NIGHT THROUGH TUESDAY MORNING. SOME ACCUMULATIONS CANNOT BE
RULED OUT...ESPECIALLY DURING THE ONSET OF PRECIPITATION LATER
SUNDAY NIGHT INTO MONDAY. IN ADDITION...ARCTIC AIR IS EXPECTED TO
RETURN TO THE REGION BEHIND THIS SYSTEM FOR THE MIDDLE PART OF THE
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY ANY SNOW OR ICE ACCUMULATIONS TO THE
NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Feb 5, 11:00 AM CST, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1100 AM CST FRI FEB 5 2010

ILZ090>094-KYZ001>013-015>017-020>022-MOZ108>112-114-060300-
POPE-HARDIN-ALEXANDER-PULASKI-MASSAC-FULTON-HICKMAN-CARLISLE-
BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-
LYON-TRIGG-CALDWELL-WEBSTER-HOPKINS-CHRISTIAN-MCLEAN-MUHLENBERG-
TODD-RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...GOLCONDA...ELIZABETHTOWN...CAIRO...
MOUND CITY...METROPOLIS...HICKMAN...CLINTON...BARDWELL...
WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON...MURRAY...
MARION...EDDYVILLE...CADIZ...PRINCETON...DIXON...MADISONVILLE...
HOPKINSVILLE...CALHOUN...GREENVILLE...ELKTON...DONIPHAN...
POPLAR BLUFF...BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
1100 AM CST FRI FEB 5 2010

...SNOWFALL EXPECTED ACROSS PART OF SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS AND WESTERN KENTUCKY LATE THIS AFTERNOON AND THIS EVENING...

RAIN WILL DIMINISH IN COVERAGE AND INTENSITY FROM WEST TO EAST
EARLY THIS AFTERNOON...BUT WILL BE REPLACED WITH ANOTHER ROUND OF
PRECIPITATION LATE THIS AFTERNOON AND TONIGHT. MOST OF THIS
PRECIPITATION WILL BE IN THE FORM OF SNOW.

GIVEN THE WET GROUND AND TEMPERATURES AT OR ABOVE FREEZING FROM
LATE AFTERNOON INTO THE EARLY EVENING...ANY SNOWFALL THAT OCCURS
WILL LIKELY MELT ON THE ROADWAYS.

THERE MAY BE A SHORT TIME PERIOD...LASTING NO MORE THAN ONE TO
THREE HOURS...OF INTERMITTENT HEAVY SNOWFALL. THIS MORE INTENSE
SNOWFALL WILL BE MOST LIKELY ACROSS PARTS OF SOUTHEAST
MISSOURI...EXTREME SOUTHERN ILLINOIS AND PARTS OF SOUTHWEST
KENTUCKY...MAINLY ALONG THE HIGHWAY 60 CORRIDOR. THE TIME OF
GREATEST IMPACT WOULD STRETCH FROM AROUND RUSH HOUR THROUGH THE
THE EARLY EVENING HOURS.

THE MAIN IMPACT IN THE AFOREMENTIONED AREA WOULD BE SHARPLY
REDUCED VISIBILITY AT OR LESS THAN A MILE AT TIMES DUE TO THE
SNOW. MINOR ACCUMULATIONS OF SNOW...GENERALLY AN INCH OR
LESS...MAINLY ON GRASSY SURFACES MAY BE POSSIBLE.

OTHERWISE...LIGHT SNOW WILL BE POSSIBLE ACROSS THE REMAINDER OF
WESTERN KENTUCKY AND SOUTHEAST MISSOURI DURING THE EVENING
HOURS...DIMINISHING SHARPLY AFTER MIDNIGHT. LITTLE OR NO SNOW
ACCUMULATION IS EXPECTED ACROSS THE REMAINDER OF THE AREA.

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter weather. Local standard time, as filed.

Winter Weather, Wayne

When
February 5, 4:00 PM CST to February 6, 1:00 AM CST
Where
Wayne forecast zone
Reported by
Trained Spotter
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Winter Weather, Jefferson

When
February 5, 4:00 PM CST to February 6, 1:00 AM CST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Winter Weather, Jackson

When
February 5, 4:00 PM CST to February 6, 1:00 AM CST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Winter Weather, Williamson

When
February 5, 5:00 PM CST to February 6, 1:00 AM CST
Where
Williamson forecast zone
Reported by
Trained Spotter
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Winter Weather, Wabash

When
February 5, 5:00 PM CST to February 6, 3:00 AM CST
Where
Wabash forecast zone
Reported by
Trained Spotter
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Winter Weather, Perry

When
February 5, 5:00 PM CST to February 6, 1:00 AM CST
Where
Perry forecast zone
Reported by
Trained Spotter
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Winter Weather, Franklin

When
February 5, 5:00 PM CST to February 6, 1:00 AM CST
Where
Franklin forecast zone
Reported by
Trained Spotter
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Winter Weather, Edwards

When
February 5, 5:00 PM CST to February 6, 2:00 AM CST
Where
Edwards forecast zone
Reported by
Trained Spotter
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Winter Weather, Hamilton

When
February 5, 6:00 PM CST to February 6, 2:00 AM CST
Where
Hamilton forecast zone
Reported by
Trained Spotter
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Winter Weather, Saline

When
February 5, 7:00 PM CST to February 6, 3:00 AM CST
Where
Saline forecast zone
Reported by
Trained Spotter
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Winter Weather, Gallatin

When
February 5, 7:00 PM CST to February 6, 3:00 AM CST
Where
Gallatin forecast zone
Reported by
Trained Spotter
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Winter Weather, White

When
February 5, 9:00 PM CST to February 6, 4:00 AM CST
Where
White forecast zone
Reported by
Trained Spotter
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 212040, 212045, 212047, 212038, 212041, 212044, 212050, 212051, 212048, 212042, 212049, 212039.